Alert archive / Montana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 11, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at May 12, 2017, 4:51 PM MDT for Liberty County, Toole County, Montana. It was in force for 39 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2017, 4:51 PM MDT (22:51 UTC)
- Expired
- May 12, 2017, 5:30 PM MDT
- In force
- 39 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Liberty County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 119 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 5:03 PM MDT | TSTM WND DMG | 10 S Chester, MT | TRAINED SPOTTER REPORTS SEVERAL POWER POLES BLOWN DOWN ON HWY 223 SOUTH OF CHESTER. FIRE DEPARTMENT IS ON SCENE DIRECTING TRAFFIC. SPOTTER REPORTED HAIL BUT SIZE WAS UNKNOWN. |
| May 12, 5:13 PM MDT | HAIL 1 | Chester, MT | SHERIFFS DEPARTMENT ESTIMATED QUARTER SIZE HAIL AT THE OFFICE. TIME ESTIMATED BASED ON RADAR. |
| May 12, 5:23 PM MDT | NON-TSTM WND GST 46 | 10 Sse Whitlash, MT | MESONET STATION E9495, 9 SE WHITLASH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2610 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
480
WUUS55 KTFX 122251
SVRTFX
MTC051-101-122330-
/O.NEW.KTFX.SV.W.0011.170512T2251Z-170512T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
451 PM MDT FRI MAY 12 2017
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
Liberty County in north central Montana...
Eastern Toole County in north central Montana...
* Until 530 PM MDT
* At 451 PM MDT, a severe thunderstorm was located 14 miles north of
The Knees, or 25 miles southwest of Chester, moving north at 55
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Chester, Lothair, Tiber Dam, Devon and Galata.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4881 11076 4879 11075 4866 11074 4813 11111
4813 11140 4822 11141 4822 11157 4889 11148
TIME...MOT...LOC 2251Z 197DEG 49KT 4823 11133
HAIL...1.00IN
WIND...60MPH
$$
KJ2 follow-up statements
548
WWUS55 KTFX 122313
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
513 PM MDT FRI MAY 12 2017
MTC051-101-122330-
/O.CON.KTFX.SV.W.0011.000000T0000Z-170512T2330Z/
Liberty MT-Toole MT-
513 PM MDT FRI MAY 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR CENTRAL LIBERTY AND SOUTHEASTERN TOOLE COUNTIES...
At 512 PM MDT, a severe thunderstorm was located 11 miles southeast
of Lothair, or 14 miles southwest of Chester, moving northeast at 55
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Chester, Lothair, Tiber Dam and Galata.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4881 11076 4879 11075 4866 11074 4829 11100
4833 11143 4887 11134
TIME...MOT...LOC 2312Z 202DEG 46KT 4833 11111
HAIL...1.00IN
WIND...60MPH
$$
KJ795
WWUS55 KTFX 122327
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
527 PM MDT FRI MAY 12 2017
MTC051-101-122336-
/O.EXP.KTFX.SV.W.0011.000000T0000Z-170512T2330Z/
Liberty MT-Toole MT-
527 PM MDT FRI MAY 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LIBERTY AND
SOUTHEASTERN TOOLE COUNTIES WILL EXPIRE AT 530 PM MDT...
The storms that prompted the warning have moved out of the area and
a new warning has been issued farther east. Therefore this warning
will be allowed to expire.
LAT...LON 4881 11076 4879 11075 4866 11074 4829 11100
4833 11143 4887 11134
TIME...MOT...LOC 2326Z 197DEG 49KT 4851 11103
$$
KJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:52 PM MDT, 1 hour 59 minutes earlier.
Area forecast discussion, May 12, 2:52 PM MDT, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 252 PM MDT Fri May 12 2017 .SYNOPSIS... Showers and thunderstorms continue to increase in coverage across most of north central and southwestern Montana this evening, as a cold front passes across the state. Any one storm may become strong to severe through early tonight. By Saturday and Sunday, temperatures will cool back to near or slightly below normal with only isolated shower chances. && .DISCUSSION... Tonight through Saturday...A Pacific cold front and upper level trof will move through the region tonight. Widespread showers and thunderstorms will accompany the frontal passage tonight. The main impact will be strong wind gusts but some hail is also possible. Expect cooler temperatures to move into the region on Saturday with showers decreasing through the day. Some snow is possible...especially above 6000 feet. Snow accumulations of 1 to 3 inches will be possible...but mostly at ridge tops. Brusda Saturday night through Friday...A large scale upper level trough will remain in place across the Western U.S. late this weekend through much of next week, maintaining unsettled conditions with temperatures cooler than seasonal averages. Saturday night through Sunday period looks relatively quiet as the larger scale upper level low/trough is loosely centered over BC with with main shortwave features rotating up through AB and onto the west coast. Stronger upper level energy from the Gulf of AK drops SE into the Pacific NW early next week, continuing SE into the Great Basin by late next week. Energy lifting NE ahead of the low will bring a chance for showers and possibly some afternoon thunderstorm activity Monday and Tuesday with Tuesday seeing more widespread activity as a better defined shortwave lifts across the region. As the upper low center drops into the Great Basin mid to late next week, unsettled and cool conditions will persist under a moist east to southeast flow aloft. Models keep greatest threat for significant precipitation late next week south and east of the region, though there is still a fair amount of spread among GFS/ECMWF ensemble members to bear watching. Cooler temperatures and high elevation snow will slow high elevation snow melt rates next week. Hoenisch && .AVIATION... Updated 1800Z. A Pacific cold front will move through the region this afternoon. Expect a line of showers/thunderstorms to move through the region. Some hail is possible, but main threat will be gusty winds in the 40 to 50kt range. Expect mainly showers after 04z Sat, with rain/snow showers decreasing after 12z Sat. Some mountains will be obscured at times, especially after 00z Sat. Brusda && .HYDROLOGY... No flood highlights are in effect at this time. Even though rivers will be running high...the current forecast of runoff and rainfall is not expected to flood any rivers at this time. && .PRELIMINARY POINT TEMPS/POPS... GTF 42 53 35 59 / 80 10 10 20 CTB 39 53 35 56 / 80 0 0 10 HLN 45 53 36 59 / 90 20 20 10 BZN 43 48 32 58 / 70 60 50 10 WEY 35 42 25 52 / 50 40 10 10 DLN 38 43 30 55 / 90 60 30 10 HVR 46 61 38 63 / 60 10 10 10 LWT 43 51 34 58 / 50 40 30 10 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && weather.gov/greatfalls
In the hours before
Local storm report, May 12, 3:58 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
358 PM MDT FRI MAY 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM FLOOD 2 W HOBSON 47.00N 109.90W
05/11/2017 JUDITH BASIN MT TRAINED SPOTTER
STORM CHASER/TRAINED SPOTTER REPORTS HEAVY RAIN IS
CAUSING COULEES AND SMALL STREAMS TO OVERFLOW ONTO
MACARONI HILL ROAD
&&
MPJLocal storm report, May 12, 3:59 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
359 PM MDT FRI MAY 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM HAIL 2 W HOBSON 47.00N 109.90W
05/11/2017 E0.70 INCH JUDITH BASIN MT TRAINED SPOTTER
&&
MPJSpecial weather statement, May 12, 4:04 PM MDT, 47 minutes before
Special Weather Statement National Weather Service Great Falls MT 404 PM MDT FRI MAY 12 2017 MTZ013-051-122245- Chouteau MT-Fergus MT- 404 PM MDT FRI MAY 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FERGUS... SOUTHWESTERN BLAINE AND SOUTHEASTERN CHOUTEAU COUNTIES UNTIL 445 PM MDT... At 403 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles north of Denton, or 25 miles northeast of Stanford, moving northeast at 40 mph. Penny size hail and wind gusts up to 50 mph are possible with this storm. Locations impacted include... Judith Landing and Iliad. LAT...LON 4738 10996 4745 11011 4786 10981 4769 10939 TIME...MOT...LOC 2203Z 215DEG 36KT 4748 10996 KJ
Special weather statement, May 12, 4:23 PM MDT, 28 minutes before
Special Weather Statement National Weather Service Great Falls MT 423 PM MDT FRI MAY 12 2017 MTZ013-050-051-122300- Chouteau MT-Fergus MT-Judith Basin MT- 423 PM MDT FRI MAY 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JUDITH BASIN... WESTERN FERGUS AND SOUTH CENTRAL CHOUTEAU COUNTIES UNTIL 500 PM MDT... At 423 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Stanford, moving north at 35 mph. Nickel size hail and wind gusts up to 55 mph will be possible with this storm. Locations impacted include... Geraldine, Square Butte and Coffee Creek. LAT...LON 4722 11011 4724 11034 4761 11037 4758 10991 TIME...MOT...LOC 2223Z 185DEG 30KT 4728 11023 KJ
Special weather statement, May 12, 4:33 PM MDT, 18 minutes before
Special Weather Statement National Weather Service Great Falls MT 433 PM MDT FRI MAY 12 2017 MTZ013-044>046-049-122315- Chouteau MT-Liberty MT-Eastern Teton MT-Eastern Pondera MT-Toole MT- 433 PM MDT FRI MAY 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PONDERA...SOUTHERN LIBERTY...SOUTHEASTERN TOOLE...EASTERN TETON AND WEST CENTRAL CHOUTEAU COUNTIES UNTIL 515 PM MDT... At 433 PM MDT, Doppler radar was tracking a strong thunderstorm near The Knees, or 26 miles southeast of Conrad, moving north at 40 mph. Nickel size hail and wind gusts up to 55 mph will be possible with this storm. Locations impacted include... The Knees, Tiber Dam and Devon. LAT...LON 4791 11132 4797 11158 4848 11159 4840 11083 TIME...MOT...LOC 2233Z 197DEG 35KT 4800 11142 KJ
Local storm report, May 12, 4:47 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
447 PM MDT FRI MAY 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM HAIL RUDYARD 48.56N 110.55W
05/12/2017 E0.25 INCH HILL MT TRAINED SPOTTER
TRAINED SPOTTER REPORTS PEA SIZED HAIL.
&&
KLGThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 6:05 PM MDT | Special Weather Statement | TFX | Broadwater | 25 min |
| May 11, 7:09 PM MDT | Special Weather Statement | TFX | Judith Basin | 36 min |
| May 11, 7:48 PM MDT | Special Weather Statement | TFX | Fergus | 57 min |
| May 11, 8:19 PM MDT | Special Weather Statement | TFX | Judith Basin | 56 min |
| May 11, 8:44 PM MDT | Special Weather Statement | TFX | Judith Basin | 61 min |
| May 11, 9:27 PM MDT | Special Weather Statement | TFX | Fergus | 33 min |
| May 11, 10:00 PM MDT | Areal Flood Advisory | TFX | Fergus, Judith Basin | 6 hr |
| May 12, 2:41 PM MDT | Special Weather Statement | TFX | Liberty | 49 min |
| May 12, 3:10 PM MDT | Special Weather Statement | TFX | Liberty | 50 min |
| May 12, 3:30 PM MDT | Severe Thunderstorm Warning | TFX | Hill, Liberty | 30 min |
| May 12, 3:49 PM MDT | Severe Thunderstorm Warning | TFX | Hill, Liberty | 26 min |
| May 12, 4:03 PM MDT | Severe Thunderstorm Warning | TFX | Hill, Liberty | 27 min |
| May 12, 4:04 PM MDT | Special Weather Statement | TFX | 41 min | |
| May 12, 4:16 PM MDT | Severe Thunderstorm Warning | TFX | Hill, Liberty | 44 min |
| May 12, 4:23 PM MDT | Special Weather Statement | TFX | Judith Basin | 37 min |
| May 12, 4:33 PM MDT | Special Weather Statement | TFX | Liberty | 42 min |
| May 12, 5:23 PM MDT | Severe Thunderstorm Warning | TFX | Hill, Liberty | 52 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.